LINDANE TOXICITY IN A 7 YEAR OLD BOY

Authors

  • Yousaf Daud
  • Daud -ur- Rehman
  • Umer Farooq

Abstract

Lindane (gamma-benzene hexachloride) is widely used as a scabicide by general practitioners anddermatologists in Pakistan. We present a case of a 7 year old boy who had suffered from scabies 1week ago, for which he was prescribed lindane along with other medications by a general practitioner.After 3 application of lindane the child began to experience Grand mal seizures, ataxia, weakness,incoordination and severe burning paresthesias. Lindane is known to cause neurotoxicity and for this ithas been recommended as a 2nd line treatment for scabies by FDA.Keywords: lindane, scabicide, topical application, toxicity, adverse effects, neurotoxic, children

References

Center for Drug Evaluation and Research. US Food and Drug

Administration; 2003. [updated 2003 Mar 28; cited 2008 Nov 1].

FDA public health advisory: safety of topical lindane products

for the treatment of scabies and lice [Internet] Available from:

http://www.fda.gov/cder/drug/infopage/lindane/lindanePHA.htm.

McCarthy JS, Kemp DJ, Walton SF. Scabies, more than just an

irritation. Postgrad Med J 2004;80:382–7.

Thomas DR, McCarroll L, Roberts R, P Karunaratne, C Roberts,

D Casey, et al. Surveillence of insecticide resistance in headlice

using biochemical and molecular methods. Arch Dis Child

;91:777–8.

Persistent organic pollutant review committee. Draft risk

management evaluation for Lindane. [Internet] Available from:

http://www.pops.int/documents/meetings/poprc/drprofile/drme/D

raftRME_Lindane.pdf

Agency for toxic substances and disease registry, US department

of health and human services; Toxicological profile for alpha,

beta, gamma and delta hexachlorocyclohexane. August 2005.

Available at: http://www.atsdr.cdc.gov/toxprofiles/tp43.pdf

Telch J, Jarvis D. Acute intoxication with Lindane. Can Med

Assoc J 1982.126:662–3.

Mala Bhalla MD, Gurvinder P Thami MD. Reversible

neurotoxicity after an overdose of topical lindane in an infant.

Pediatr Dermatol 2004;21:597–9.

Downloads

Published

2010-12-01

Most read articles by the same author(s)

1 2 3 > >>